help--I have questions about gentomycin

  1. I have a resident on gentomycin (sp?) IV. He began complaining of his ears ringing yesterday. He says it starts usually after his IV has ran for about a half and hour, and will usually subside within an hour and a half after the IV is finished. He gets 360 mg/109ml over an hour via pump once daily. Is this just a side effect that will go away when his therapy is over or does this mean the ototoxic capabilities of the drug are possibly happening? He has no stop date ordered yet as they are going to reculture next week, and then decide whether to continue the antibiotic. The other nurses I work with have suggested I only monitor the symptoms for now. How long do I just monitor before it could be permanent? Help!
    •  
  2. 6 Comments

  3. by   CritterLover
    ototoxicity is a side effect of gentamycin.

    his doctor needs to be notified immediatly so you guys can get at stat gent level before his next dose is due (and a creat level) and hold his next dose until the levels are back. it doesn't sound as though his kidney function is adequate to clear that much gent.

    some people suffer permanent hearing loss. a pharmacist i know is being sued pver this right now.
    [color=#a0522d]
    [color=#a0522d]eta: yes, the ringing in the ears is a sign that the ototoxic effects of the drug are occuring. have you run a gent level at all? usually we draw one before the second or third (usually the third) dose. but it needs to be drawn just before the dose (a trough level) to be sure it show the drug at its lowest level in the body.
  4. by   leslie :-D
    gentamycin is known for its' potential to affect the renal system:
    and is also known for its' ototoxicity and auditory neurotoxicity in the elderly.
    so yes, hearing loss is a common risk.
    i would report this to the doctor immediately.

    with peace.

    leslie
  5. by   OzzyRN
    I agree with the others notify the DOC asap and get some levels done now dont delay.
  6. by   casey12873
    thank you all for your advice. I refused to give the gent until after the dr ordered a random gent level. He was due for a trough level in the am (tomorrow would have been his third dose.) However, his level was high last week, so they've adjusted the dose twice thus far. It's also going to be held until after he sees an infectious disease specialist. I was worried that I may have been overreacting about the ringing in the ears, but I'm glad I stood my ground and got what my resident needed!
    Last edit by casey12873 on Nov 16, '06
  7. by   txspadequeenRN
    My daughter has hearing loss because of high doses of Gent when she was a baby....
  8. by   TiffyRN
    I cared for a chronic patient a few years ago who had significant permanent hearing loss from gentamycin use. The docs felt it wasn't so much from toxic levels as from the fact that he was literally on it every day for like a year.

close